Under-reporting and Poor Adherence to Monitoring Guidelines for Severe Cases of Isoniazid Hepatotoxicity

US Drug-Induced Liver Injury Network Investigators

Research output: Contribution to journalArticle

18 Scopus citations

Abstract

Isoniazid is a leading cause of liver injury but it is not clear how many cases are reported or how many clinicians and patients adhere to American Thoracic Society (ATS) guidelines. We collected data on cases of isoniazid hepatotoxicity and assessed adherence to ATS guidelines and reports to the Centers for Disease Control's (CDC) isoniazid severe adverse events program. Methods: We analyzed Drug-Induced Liver Injury Network (DILIN) cases considered definite, highly likely, or probable for isoniazid injury from 2004 through 2013. We assessed the delays in isoniazid discontinuance according to ATS criteria and hepatotoxicity severity by Severity Index Score. We checked reporting to the CDC by matching cases based on age, latency, indication, reporting period, and comorbidities. Results: Isoniazid was the second most commonly reported agent in the DILIN, with 69 cases; 60 of these met inclusion criteria. The median age of cases was 49 years (range, 4-68 y), 70% were female, 97% had latent tuberculosis, and 62% were hospitalized. Patients took a median of 9 days to stop taking isoniazid (range, 0-99 days). Thirty-three cases (55%) continued taking isoniazid for more than 7 days after the ATS criteria for stopping were met. Twenty-four cases (40%) continued isoniazid for more than 14 days after meeting criteria for stopping. A delay in stopping was associated with more severe injury (. P < .05). Of 13 patients who died or underwent liver transplantation, 9 (70%) continued taking isoniazid for more than 7 days after meeting criteria for stopping. Only 1 of 25 cases of isoniazid hepatotoxicity eligible for reporting to the CDC was reported. Conclusions: Poor adherence to ATS guidelines is common in cases of hepatotoxicity and is associated with more severe outcomes including hospitalization, death, and liver transplantation. Isoniazid continues to be a leading cause of DILI in the United States, and its hepatotoxicity is under-reported significantly.

Original languageEnglish (US)
Pages (from-to)1676-1682
Number of pages7
JournalClinical Gastroenterology and Hepatology
Volume13
Issue number9
DOIs
StatePublished - Sep 1 2015

Keywords

  • Adverse Reaction
  • Antibiotics
  • Drug-Induced Liver Injury
  • Hepatotoxicity
  • Tuberculosis

ASJC Scopus subject areas

  • Gastroenterology
  • Hepatology

Fingerprint Dive into the research topics of 'Under-reporting and Poor Adherence to Monitoring Guidelines for Severe Cases of Isoniazid Hepatotoxicity'. Together they form a unique fingerprint.

  • Cite this